The effects of cisplatin, an emetic agent, on behavior and plasma cortisol levels in goats
Related Experiment Video
Updated: Jul 15, 2026

Fecal Glucocorticoid Analysis: Non-invasive Adrenal Monitoring in Equids
Published on: April 25, 2016
Masato Aoyama1, Minami Shioya1, Yume Tsukamoto1
1Department of Animal Science, School of Agriculture, Utsunomiya University, Utsunomiya-shi, Japan.
Abstract:
Ruminants are not considered to experience nausea because they do not possess the emetic reflex. This study examined the effects of administration of cisplatin (cis-diamminedichloro platinum (II): CDDP), a common emetic agent, on the behavior of goats. In Experiment 1, adult Shiba goats received intravenous (IV) administration of CDDP. CDDP-administered goats spent a shorter time feeding (P < 0.01), lied down earlier (P < 0.01), and spent a longer period lying down (P < 0.01) than the saline-administered control goats, and sometimes, they directed their face downward and close their eyes. These behavioral responses were followed by a significant (P < 0.01) increase in plasma cortisol (Cor) levels, which indicated that goats experienced stress. The dose dependency was found in the extent of the CDDP effects. In Experiment 2, the effects of pretreatment of ondansetron (Ond), an antiemetic agent, were examined. Pretreatment of Ond extended the latency of lying (P < 0.01), shortened the time spent lying (P < 0.05), and reduced the extent of the increase in plasma Cor levels (P < 0.01). These results suggested that CDDP administration generated some state of stress in goats via the similar physiological mechanisms as emesis-caused stress in emetic species.
More Related Videos
06:39Using a Murine Model of Psychosocial Stress in Pregnancy as a Translationally Relevant Paradigm for Psychiatric Disorders in Mothers and Infants
Published on: June 13, 2021
12:18In Vivo Methods to Assess Retinal Ganglion Cell and Optic Nerve Function and Structure in Large Animals
Published on: February 26, 2022
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists